Coping With Nerve and Muscle Effects Related to Chemotherapy
Sometimes anticancer drugs can cause problems with your body's nerves. One example of a condition affecting the nervous system is peripheral neuropathy, where you feel a tingling, burning, weakness, or numbness or pain in feet and legs. Some drugs can also affect the muscles, making them weak, tired, or sore.
Sometimes these nerve and muscle side effects, though annoying, may not be serious. In other cases, nerve and muscle symptoms may be serious and need medical attention. Be sure to report any nerve or muscle symptoms to your doctor. Most of the time, these symptoms will get better; however, it may take up to a year after your treatment ends.
Some nerve and muscle-related symptoms include:
What to Do
Here are some tips that may help:
American Cancer Society
National Cancer Institute
Kaptchuk TJ. Acupuncture: theory, efficacy, and practice. Ann Intern Med . 2002; 136:374.
National Cancer Institute. Chemotherapy and you: support for people with cancer. National Cancer Institute website. Available at: http://www.cancer.gov/cancertopics/chemotherapy-and-you.pdf . Updated May 2007. Accessed March 25, 2010.
Peripheral neuropathy. EBSCO DynaMed website. Available at: http://www.ebscohost.com/dynamed. Updated September 8, 2011. Accessed May 14, 2012.
Shlay JC, Chaloner K, Max MB, et al. Acupuncture and amitriptyline for pain due to HIV-related peripheral neuropathy: a randomized controlled trial. Terry Beirn Community Programs for Clinical Research on AIDS. JAMA . 1998; 280:1590
Visovsky C, Collins M, Abbott L, Aschenbrenner J, Hart C. Putting evidence into practice: evidence-based interventions for chemotherapy-induced peripheral neuropathy. Clin J Oncol Nurs. 2007 Dec; 11(6):901-13.
Last reviewed May 2012. by Brian Randall, MD